Title

Gastrointestinal complications after 3 months of dual antiplatelet therapy for drug-eluting stents as assessed by wireless capsule endoscopy

Author Department

Medicine

Document Type

Article, Peer-reviewed

Publication Date

4-1-2009

Abstract

Little is known about the frequency of symptomatic and asymptomatic gastrointestinal complications of dual antiplatelet therapy. We recruited 30 patients between 18 and 80 years who were started on aspirin and clopidogrel following percutaneous coronary intervention with drug-eluting stents. We hypothesized that the 3 months of dual antiplatelet therapy would be associated with frequent upper gastrointestinal endoscopic abnormalities. Patients were followed with weekly phone calls to inquire about the new gastrointestinal symptoms and after a minimum of 80 days, their upper gastrointestinal mucosa was visualized with PillCam ESO wireless capsule endoscopy. 18 (90%) of the 20 successful wireless capsule endoscopies revealed at least 1 type of gastrointestinal mucosal lesion. Gastric erosions (n = 14, 70%) were the most common abnormality. We believe this is the first noninvasive endoscopic study of gastrointestinal complications of dual antiplatelet therapy in patients who undergo percutaneous coronary intervention with drug-eluting stents. Future studies should expand on our observations to determine whether prophylaxis with proton pump inhibitors is warranted.

Publication ISSN

0884-8734

Share

COinS